Illinois, 2018

Tornado in Illinois, June 26, 2018

June 26, 2018 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms developed in a very warm and humid airmass well ahead of an approaching cold front during the late afternoon and evening of June 26th. One of the cells produced an EF-1 tornado southeast of Rantoul in Champaign County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed in a very warm and humid airmass well ahead of an approaching cold front during the late afternoon and evening of June 26th. One of the cells produced an EF-1 tornado southeast of Rantoul in Champaign County. Several outbuildings and trees were damaged along the path of the tornado: however, no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 5:59 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 26, 5:59 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
659 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 315 PM CDT Tue Jun 26 2018

Main forecast concern for the short term will be the redevelopment
of any convection in central/southeast IL this evening into early
tonight. The latest surface analysis at 19z indicated an occluded
low in north central IA with a warm front extending into NE and
east central IL and a cold front into east central IA and NW MO.
Thus, the whole forecast area is in the warm sector. However, a
17z sounding at KDVN and the latest SPC mesoanalysis shows that
much of the area has stabilized from the convection earlier today
and the associated cloudiness.

Some destabilization may occur this evening across the forecast
area, with the highest CAPE expected in areas south of I-70...and
near the warm front in northern IL. The most recently updated SPC
convective outlook bears this out with a Marginal risk for severe
storms now extending from Henry thru Bloomington/Normal to Paris
for this evening. A majority of the short range CAMs are way over
done with their depiction of thunderstorms late this afternoon and
this evening. Prefer the NAM and RAP depiction of periods of showers
and t-storms, so will maintain the likely PoPs up to midnight, and
then only keep chance PoPs in for extreme eastern IL overnight.

A partly sunny and seasonable day will be in store Wednesday as
the cold front sinks into far southern IL and weak high pressure
takes over.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 315 PM CDT Tue Jun 26 2018

The main story for the long term period continues to be increasing
heat and humidity for late in the week. There is model agreement
in transitioning an upper level ridge toward the MS Valley on
Thursday. Where there is quite a bit of disagreement is in the
strength of a short wave trough overtopping the ridge later in the
day Thursday and its potential to provide support for convection.
Will go with only slight chance PoPs for now due to the model
uncertainty and since most of the convection is expected to stay
just to the southwest of the forecast area.

The upper ridge axis is expected over our region on Friday, and
then it will progress to our east Saturday. The models have been
consistent in increasing our dew points into the mid-upper 70s,
with temperatures in the lower-middle 90s. Resulting heat index
values ranging from 105 to 110 degrees will be common across the
area early this weekend, as a result.

The extreme heat, fortunately, appears that it will be short lived
as the upper ridge heads to the east coast by Sunday, with a
southwest flow developing on the backside of the ridge. This will
allow for the development of showers and thunderstorms Saturday
night mainly in the vicinity of the I-74 corridor where the upper
cap will be weakest, and across the whole forecast area Sunday.

Once again, our summertime pattern of fronts dropping into central
IL and then stalling out appears to be in store for us Monday into
Tuesday. The GFS and Canadian models are preferred as it appears
the European model tries to rebuild upper ridging too quick into
the Midwest. The resulting blended solutions give us at least a
chance for showers and few t-storms Monday and Tuesday and temps
in the mid-upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Jun 26 2018

Predominantly VFR conditions expected across the central Illinois
terminals through the 00Z TAF valid time. A weak cold front will
push across the region tonight, possibly accompanied by a shower
or thunderstorm. However, the bulk of the precipitation is
expected to stay north or south of the area. Moisture wrapping in
behind the front may bring a period of MVFR CIGS later tonight or
early Wednesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Bak
Hazardous weather outlook, Jun 26, 1:58 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
258 PM CDT Tue Jun 26 2018

ILZ030-031-038-043>046-271100-
Champaign-De Witt-Marshall-McLean-Piatt-Vermilion-Woodford-
258 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected into this
evening. There is a Marginal Risk of severe storms this afternoon
and evening, with damaging winds, hail, and isolated tornadoes
possible. Locally heavy rains and frequent lightning are also a
risk.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding is expected to occur or develop over the Illinois
River during the next several days.

Isolated thunderstorms are expected on Thursday afternoon and
evening.

There is a chance of thunderstorms again Sunday through Monday.

Another heat wave is expected from Thursday through Sunday.
High temperatures are forecast to be in the upper 80s to mid 90s,
with afternoon heat indices peaking from 95 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

ILZ027>029-036-037-040-041-047>050-271100-
Cass-Fulton-Knox-Mason-Menard-Morgan-Peoria-Schuyler-Scott-Stark-
Tazewell-
258 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected into this
evening. Widespread severe weather is not anticipated at this
time, though locally heavy rains and frequent lightning are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding is expected to occur or develop over the Illinois
River during the next several days.

Isolated thunderstorms are expected on Thursday afternoon and
evening.

There is a chance of thunderstorms again Sunday through Monday.

Another heat wave is expected from Thursday through Sunday.
High temperatures are forecast to be in the upper 80s to mid 90s,
with afternoon heat indices peaking from 95 to 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-051>057-061>063-066>068-071>073-271100-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Logan-Macon-Moultrie-Richland-Sangamon-
Shelby-
258 PM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated to scattered thunderstorms are expected into this
evening. Widespread severe weather is not anticipated at this
time, though locally heavy rains and frequent lightning are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated to scattered thunderstorms are expected on Thursday
afternoon and evening, especially southwest of Lincoln.

There is a chance of thunderstorms again Sunday through Monday.

Another heat wave is expected from Thursday through Sunday.
High temperatures are forecast to be in the upper 80s to mid 90s,
with afternoon heat indices peaking from 96 to 113 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

In the hours before

Local storm report, Jun 26, 7:16 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
816 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       HERRICK                 39.22N 88.99W
06/26/2018  M1.60 INCH       SHELBY             IL   PUBLIC

            STORM TOTAL RAINFALL TODAY...PUBLIC REPORT RELAYED BY
            WAND-TV

&&

EJL

The radar

The Lincoln radar (KILX), 106 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Champaign

When
June 26, 7:27 PM CST to 7:35 PM CST
Where
Champaign County, 3.16 mi SE of Chanute Afb to 1.46 mi ESE of Dillsburg
Rating
EF1
Path length
3.88 mi
Path width
75 yd
Property damage
$37,000
Reported by
NWS Storm Survey
Coordinates
40.273, -88.102

A tornado touched down in a corn field 3.3 miles southeast of Rantoul at 8:27 PM CDT. The tornado damaged the roof of a large shed, then continued northeastward through farm fields before damaging trees, one of which fell onto a car. As the tornado crossed U.S. Highway 136, it damaged the roofs of two garages and a large barn. The tornado dissipated in a field 1.9 miles west-northwest of Gifford at 8:35 PM CDT.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757754.